Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2012, Article ID 384054, 3 pages
http://dx.doi.org/10.1155/2012/384054
Case Report

Anaphylaxis Triggered by Benzyl Benzoate in a Preparation of Depot Testosterone Undecanoate

1Department of Endocrinology and Diabetes, Sir Charles Gairdner Hospital, 1st Floor, C-Block, Hospital Avenue, Nedlands, WA 6009, Australia
2The Allergy Centre, 64 Farrington Road, Leeming, WA 6149, Australia
3School of Paediatrics and Child Health, University of Western Australia, GPO Box D184, Perth, WA 6840, Australia

Received 16 August 2011; Accepted 25 November 2011

Academic Editor: Glenn Bubley

Copyright © 2012 Gregory S. Y. Ong et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We report the first case of an anaphylactic reaction to Reandron 1000 (depot testosterone undecanoate with a castor oil and benzyl benzoate vehicle). While considered to have a favourable safety profile, serious complications such as oil embolism and anaphylaxis can occur. In our patient, skin testing identified benzyl benzoate to be the trigger, with no reaction to castor oil or testosterone undecanoate components. As benzyl benzoate exists in multiple pharmaceuticals, foods, and cosmetics, individual components of pharmaceuticals should be tested when investigating drug allergies. Doctors should be alert to the potential for serious reactions to any of the components of Reandron 1000.